Study Warns Common Joint Pain Treatment Could Be More Dangerous Than We Thought

Cortisone injections are a common treatment for hip and knee pain but a new study warns that they might actually cause more complications than we originally thought.  For years—even decades, these anti-inflammatory jabs have been used to mask pain in athletes and to treat symptoms of osteoarthritis (in anyone).  

However, the new Boston University School of Medicine study found this treatment could accelerate a joint’s disintegration. In fact, continued use of cortisone injections in an afflicted joint could actually result in the need for total knee or hip replacement.   Specifically, researchers found as many as 10 percent of patients given these injections for hip issues, in 2018, suffered complications; the same was true in four percent of those given injections in the knee. It should be noted, however, that the patient sample size in this study was very small:  only 459 people. 

While the ultimate complication, as mentioned, might be joint disintegration, other side effects can include stress fractures and progressive osteoarthritis. 

According to lead study author Dr. Ali Guermazi, of the Boston University School of Medicine, “We’ve been telling patients that even if these injections don’t releive your pain, they’re not going to hurt you. But now we suspect that this is not necessarily the case. We are now seeing these injections can be very harmful to the joints with serious complications.”

Now, he says, doctors should give patients considering these injections more information about these potential risks.  Guermazi goes on to say physicians should warn patients to be careful as these injections are probably not as safe as once believed. 

Specifically, he advises, “Physicians do not commonly tell patients about the possibility of joint collapse or subchondrial insufficiency fractures that may lead to earlier total hip or knee replacement. This information should be part of the consent when you inject patients with intra-articular corticosteroids.”

Effectively, researchers said patients who show little sign of osteoarthritis in X-ray scans should be especially monitored, particularly if their pain is disproportionate to what is evident in the scan.  These patients, he says, are at the highest risk for destructive arthritis after such injections. On the other hand, noninvasive approaches like exercise, physical therapy, and weight loss could be effective with little-to-no side effects.



Leave a Reply